Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Anxiety and Stress Disorders

Sexual Dysfunction and Mixed Medication

10/19/2005

Question:

I have been taking Paroxetine, Clonazapan, and Depakote for some time now. After taking these for a while I discovered that I could not get an erection any more. I have stoped taking these now fot two months and things have not returned to normal. How long do they stay in a persons system? Is this a problem that will go away in time? Is this something permerent? God help me if it is!

Answer:

Many mental health medications, especially the antidepressant selective serotonin reuptake inhibitors (like paroxetine) can have sexual side effects.  However, these medications are definitely out of your system after 2 months (and actually much sooner).  A confounding problem is that many mental illnesses, including depression, also have physical symptoms such as sexual dysfunction.

There are also many physical reasons why erectile dysfunction occurs.  At this point in time you deserve an evaluation from your primary care physician.

Good luck.

For more information:

Go to the Anxiety and Stress Disorders health topic, where you can:

Response by:

Nancy   Elder, MD Nancy Elder, MD
Associate Professor
College of Medicine
University of Cincinnati